Alert archive / Minnesota / Tornado Warnings in 2024
Tornado Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 5, 2024, 8:17 PM CDT for Mower County, Minnesota. It was in force for 10 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2024, 8:17 PM CDT (01:17 UTC)
- Expired
- Aug 5, 2024, 8:27 PM CDT
- In force
- 10 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Mower County, MN
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:18 PM CDT | TORNADO | 5 Sse Brownsdale, MN | An EF-0 tornado was confirmed with a path from southwest to northeast for 1 mile, max winds of 75 mph and width of 30 yards with damage mainly in a farm field just north of Interstate 90 about 7 miles east of Austin, MN. Satellite data was used for the confirm |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WFUS53 KARX 060117
TORARX
MNC099-060145-
/O.NEW.KARX.TO.W.0014.240806T0117Z-240806T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
817 PM CDT Mon Aug 5 2024
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Northeastern Mower County in southeastern Minnesota...
* Until 845 PM CDT.
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brownsdale, or 7 miles east of Austin, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Grand Meadow around 830 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Highways 63 And 16, Hamilton, Dexter, Interstate 90 And County 1,
Elkton, Racine, and Renova.
This includes Interstate 90 in Minnesota between mile markers 182 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4383 9264 4383 9245 4368 9245 4362 9289
4371 9292
TIME...MOT...LOC 0117Z 255DEG 34KT 4369 9282
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Skow1 follow-up statement
307
WWUS53 KARX 060127
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
827 PM CDT Mon Aug 5 2024
MNC099-060137-
/O.CAN.KARX.TO.W.0014.000000T0000Z-240806T0145Z/
Mower MN-
827 PM CDT Mon Aug 5 2024
...THE TORNADO WARNING FOR NORTHEASTERN MOWER COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
&&
LAT...LON 4383 9264 4383 9245 4368 9245 4362 9289
4371 9292
TIME...MOT...LOC 0125Z 255DEG 34KT 4371 9269
$$
SkowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:29 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Thunderstorms will increase late today into tonight with a risk for heavy rain/flooding and severe storms. The higher severe weather threat looks to be from southeast Minnesota and northeast Iowa, possibly into southwest Wisconsin.
- Cooler, drier weather expected for much of the rest of the week with low rain chances at times.
Area forecast discussion, Aug 5, 6:29 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Thunderstorms will increase late today into tonight with a
risk for heavy rain/flooding and severe storms. The higher
severe weather threat looks to be from southeast Minnesota and
northeast Iowa, possibly into southwest Wisconsin.
- Cooler, drier weather expected for much of the rest of the
week with low rain chances at times.
&&
.DISCUSSION...
Issued at 235 PM CDT Mon Aug 5 2024
Late this afternoon-Tonight:
A band of showers has been expanding eastward from central MN into
WI within a zone of mid-level frontogenesis. Late this afternoon, a
shortwave trough will approach from the northern plains with a
surface low expected to pass eastward across Iowa tonight along the
surface boundary. Generally expect an uptick in storms later this
afternoon and evening across southern Minnesota/northern Iowa
and eventually southern Wisconsin as forcing from the wave
increases and interacts with a narrow zone of higher instability
(MLCAPE 1000-2000 J/kg) focused along the front.
With 45-55 kts of westerly 0-3 and 0-6 km bulk shear, organized
clusters/bowing structures or even supercells could evolve, posing a
risk for large hail and damaging winds late this afternoon and more
likely this evening. The 12Z HREF shows the strongest signal in the
updraft helicity fields across southeast MN and far northern IA this
evening, with some longer tracks, likely indicating more organized,
persistent convective structures. As hodograph size increases with
increasing low-level jet late today/this evening, some tornado
potential could evolve in a narrow corridor along the front if
storms can become surface-based. However, this potential would
be lower if storms remain north of boundary and the warm sector
remains capped from surface-based storms. Mesoscale trends will
need to be monitored later this afternoon to better discern the
likelihood of this potential.
As has been discussed for the past few days, the environment will
support heavier rainfall, especially as low-level moisture transport
increases this evening ahead of the wave. Precipitable water values
rise to nearly 200% of normal north of the boundary with warm cloud
depths around 4 km. HREF 3-hour ensemble max rainfall reaches 3" in
spots, while 3-hour flash flood guidance is generally 2.5-4", lower
along our northern tier of counties in southeast Minnesota through
north-central Wisconsin where more rain has fallen recently. As a
result, antecedent conditions support a flood potential if heavier
rains fall in this area. However, given high rain in storms
tracking southeast along the instability gradient, did expand
the watch farther south into southeast Minnesota and southwest
Wisconsin. If areal coverage of higher amounts is high enough,
river systems may see some rises too. The organized rain/storms
will gradually diminish from west to east overnight as the
shortwave tracks east.
Tuesday-Monday:
A drier, cooler pattern will return for Tuesday, likely continuing
through the week as west to northwest flow aloft persists. The
shortwave trough impacting the area tonight will slide
southeast with dry, Canadian high pressure building southeast in
its wake and gradually clearing skies. Broad mid-level
troughing sinking south from Canada through late week will help
suppress the strong western US ridge and allow seasonably cool
air to infiltrate the Upper Mississippi Valley. There is some
signal for modest moisture return mid-week ahead of a front,
with some shower/storm potential (20-30%) later Wednesday into
Thursday but deep moisture return will be fairly weak with this
system. Otherwise, confidence for impactful showers/storms
through the weekend is low.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Aug 5 2024
Main taf concern is convection at both RST/LSE taf sites this
evening. Then...MVFR/IFR conditions at both taf sites after 06z
Tuesday. Surface low will move quickly across the region this
evening and spread showers/storms into the taf sites. Brief periods
of MVFR/IFR conditions will accompany the convection this evening
mainly 01z to 06z Tuesday timeframe. Gusty winds of 40 to 50 knots
are possible with the stronger storms this evening. On backside of
surface low ceilings are expected to lower into MVFR/IFR after 06z
Tuesday. MVFR/IFR conditions will continue through the morning hours
Tuesday. Conditions will improve to VFR around 18z Tuesday...as high
pressure builds into the region and stratus deck erodes.
&&
.HYDROLOGY...
Issued at 235 PM CDT Mon Aug 5 2024
The flood watch has been expanded slightly southward across
southeast Minnesota and southwest Wisconsin with the potential
for clusters of storms with high rain rates (1 to 2" per hour).
Storms capable of producing heavy rain will move into these
areas late this afternoon, sticking around into tonight. While
overall amounts of 1" to 3" are expected, 3" to 5" is possible
in spots where storms frequent. Where storms frequent, localized
flooding is likely, especially in low lying areas and flood
prone areas such as culverts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Tuesday morning for WIZ029-032>034-041>044-
053-055.
MN...Flood Watch through Tuesday morning for MNZ079-086>088-095-096.
IA...None.
&&
DISCUSSION...JM
AVIATION...DTJ
HYDROLOGY...JARHazardous weather outlook, Aug 5, 2:48 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 248 PM CDT Mon Aug 5 2024 IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-070000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Crawford-Grant- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, some possibly severe. Large hail, locally heavy rainfall and damaging winds will be the main hazards with a lower chance for a tornado. Localized flooding could develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this afternoon or evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-095-096-WIZ029-032>034-041>044-053-055-070000- Wabasha-Dodge-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, some possibly severe. Large hail, locally heavy rainfall and damaging winds will be the main hazards with a lower chance for a tornado. Localized flooding could develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this afternoon or evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-070000- Taylor- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible tonight. Severe weather is not expected, but any storms could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Aug 5, 7:54 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Mon Aug 5 2024
MNZ079-086-087-060130-
Wabasha MN-Olmsted MN-Dodge MN-
754 PM CDT Mon Aug 5 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN OLMSTED...WABASHA AND
NORTHEASTERN DODGE COUNTIES THROUGH 830 PM CDT...
At 753 PM CDT, automated weather observations reported strong
thunderstorms along a line extending from Stockholm to near Mazeppa
to near Kasson. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester, Byron, and Oronoco around 800 PM CDT.
Wabasha around 810 PM CDT.
Elgin around 820 PM CDT.
Other locations impacted by these storms include South Troy,
Rattelsnake Point, Potsdam, Highway 57 And 570th Street, Salem
Corners, Hidden Meadows R V Park, West Albany, County Roads 33 And 4,
Kings Park, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
&&
LAT...LON 4420 9274 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4444 9221 4440 9205
4435 9195 4412 9226 4391 9244 4404 9287
TIME...MOT...LOC 0053Z 305DEG 29KT 4450 9226 4426 9259 4402 9279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Aug 5, 7:58 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
758 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Gst 1 S Dodge Center 44.02N 92.85W
08/05/2024 M58 MPH Dodge MN Public
&&
JSBLocal storm report, Aug 5, 8:02 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
802 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Dmg Berne 44.16N 92.78W
08/05/2024 Dodge MN Law Enforcement
Tree blown down on County Hwy 24.
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 44 min |
| Aug 5, 7:54 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 36 min |
| Aug 5, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 49 min |
| Aug 5, 8:21 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 24 min |
| Aug 5, 8:39 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Winona | 51 min |
| Aug 5, 8:46 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 29 min |
| Aug 5, 8:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 51 min |
| Aug 5, 9:24 PM CDT | Special Weather Statement | ARX | Houston | 51 min |
Nearby
Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.